The Image Library
Oesophageal Injuries due to Drugs
Oesophageal Ulceration and Stricture due to AlendronateAlendronate is a drug used in the treatment of osteoporosis mainly in postmenopausal women. This drug can cause an oesophageal injury, especially if not taken according as instructed. Drugs containing alendronate should be taken in the morning, on an empty stomach, with a full glass of water. The tablet should not be chewed and after taking the medicine the patient should not lie down before she has had her breakfest not before half an hour after taking the medicin.
Oesophageal Ulceration do to NSAIDīsMany drugs can cause ulceration of the oesophagus if not taken properly with sufficient amounts of fluid and swallowed properly. A capsule taken without water can remain in the oesophagus for two hours or longer. Some dangerous drugs in this aspect are tetracycline, doximycin, emepronium bromid, potassium slow release-preparations, iron preparations and alendronate.
The lesion seen in the picture above was caused by some non steroidal anti-inflammatory agents.
Click on an image to get a magnification!
Oesophageal Ulceration do to AlprenololThis patient, a lady in her middle age, was prescribed alprenolol for her hypertonia. After some months she experienced severe chest pain, and was considered to have angina pectoris, until a gastroscopy was done , revealing this ulceration causing some stenosis of the oesophagus. The medication was stopped, and the chest pain faded away.
Oesophageal Web and UlcerIf the patient has difficulties of swallowing, as for example due to an oesophageal web, a NSAID tablet can easily remain for a long time in the oesophagus, causing ulceration.
Here are some books about this topic if You need more information:
April 26, 2007